Drought, Shelby
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Shelby forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Drought intensity remained at Severe (D2).
Above normal temperatures and rainfall totals about one-half of average for September combined to keep dry soil conditions across Shelby County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Above normal temperatures and rainfall totals about one-half of average for September combined to keep dry soil conditions across Shelby County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 11:55 PM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 1255 AM CDT Thu Aug 1 2019 .UPDATE... For 06Z Aviation. && .SHORT TERM... /Updated at 0930 PM CDT Wed Jul 31 2019/ Afternoon convection has just about ended in central Alabama. Just a few remaining showers in the far southeast, along a northward advancing outflow boundary. Will hold onto some small POPs there for a couple more hours, but I think we can safely remove rain chances elsewhere. After an earlier adjustment to account for some rain cooled air, temperatures have been dropping on their expected pace. No changes planned to overnight lows at this time. /61/ Previous short-term discussion: /Updated at 0145 PM CDT Wed Jul 31 2019/ Through Tonight. A surface front is making only slow progress into the northwest part of Alabama this afternoon. Upper level flow although initially from the northwest will be weak over most of the state and not aide much in progressing it further into Central Alabama. Though the front may make a little more progress southeastward before stalling across the northern third of the state. We are not expecting to see any drier or cooler conditions with the front, but it is helping to provide some focus and lift for much needed for most daytime thunderstorm development. Most of the activity should be short lived and well under severe, however there is enough instability for a few 30 to 50 mph small downburst winds. With the aide of this boundary, scattered convection will likely persist into the evening hours. Temperatures will be similar for tonight will no big airmass changes. Some patchy fog will be possible for late tonight in the wake of any convection today and this evening. 08 .LONG TERM... /Updated at 0313 AM CDT Wed Jul 31 2019/ Thursday through Wednesday. The synoptic pattern doesn't change too much through the end of the week and into the weekend. The upper level ridge remains highly amplified over the Rockies with a trough stretched through the Appalachians and East Coast. A boundary associated with the main trough axis will remain stationary across Georgia and Central to Southern AL, providing a general focus for increase rain/thunderstorms each afternoon. For our area, the best chances will be south and east of the I-59 corridor with peak coverage in the mid to late afternoon and early evenings due. An upper level impulse swings through the base of the trough Sunday into Monday, which will increase rain and thunderstorm chances for all of Central AL. For the first half of next week, the trough axis becomes more diffuse, and therefore, thunderstorm coverage could be more scattered and be influenced more by mesoscale boundaries vs. synoptic forcing. Temperatures Thursday through Wednesday are expected to be near-normal for this time of year with highs in the upper 80s to low 90s. 25/Owen && .AVIATION... 06Z TAF Discussion. Look for much of the same over the next 24 hours, with scattered late morning into early evening showers/storms for the area. Most of this activity through 00Z will be sliding east southeast and expanding with the numerous outflows. After 3Z most of the activity will dissipate across the north. Will need to monitor a possible MCS/MCV that may move into southern GA/western FL panhandle this afternoon. A few short term models bring the circulation close to the state line and could produce additional showers for MGM and TOI after 3Z. Thus left in VCSH for these sites after that. 16 && .FIRE WEATHER... Minimum relative humidity values over the next few days will be generally in the 40s to 50s. Afternoon showers and thunderstorms can be expected each day with patchy fog possible in the mornings for locations that record rain. Significant fire weather concerns are not anticipated given the higher relative humidity. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 89 69 89 68 90 / 50 20 20 20 30 Anniston 90 70 89 69 90 / 50 30 30 20 30 Birmingham 91 71 91 72 91 / 50 20 20 10 30 Tuscaloosa 92 71 92 72 91 / 40 20 20 10 30 Calera 90 70 90 70 90 / 50 30 30 20 30 Auburn 90 71 89 70 89 / 40 40 50 50 30 Montgomery 93 72 93 72 92 / 40 40 50 40 30 Troy 93 71 92 69 91 / 30 40 50 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 320 AM CDT Wed Jul 31 2019 ALZ011>015-017>050-011130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 320 AM CDT Wed Jul 31 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
Drought intensity remained at Severe (D2).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848590.